Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 126, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2002, 9:27 PM CDT for Brule County, South Dakota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2002, 9:27 PM CDT (02:27 UTC)
- Expired
- Jun 24, 2002, 10:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 198 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:45 PM CDT | Thunderstorm Wind 52 E | Chamberlain, SD | |
| Jun 24, 9:50 PM CDT | Thunderstorm Wind 69 E | Chamberlain, SD | Thunderstorm winds caused tree damage, including some trees blown down. The winds also damaged signs, fences and roofs, and blew many loose items around. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2283 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 250227 SVRFSD SDC015-250315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 927 PM CDT MON JUN 24 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 1015 PM CDT * AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF CHAMBERLAIN...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PUKWANA AROUND 935 PM CDT THIS EXTENDS THE PREVIOUS WARNING WHICH WAS IN EFFECT FOR NORTHERN BRULE COUNTY. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4385 9930 4374 9941 4350 9909 4369 9883
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:57 PM CDT, 30 minutes earlier.
Area forecast discussion, Jun 24, 8:57 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT MON JUN 24 2002 ZONES UPDATED EARLIER TO INCLUDE SEVERE THUNDERSTORM WATCH. SEVERE STORMS HAVE DEVELOPED ALONG THE CONVERGENCE BOUNDARY/FRONT ACROSS NORTHERN AND WESTERN COUNTIES...WITH A FEW REPORTS OF GOLFBALL TO TENNIS BALL SIZE HAIL AROUND AND EAST OF CARTHAGE IN MINER COUNTY. LINE SEEMS TO BE HANGING PRETTY CLOSE TO THE BOUNDARY...WITH LITTLE EASTWARD MOVEMENT AT THIS TIME. WILL LET ZONES RIDE AS IS FOR NOW AND TAKE A CLOSER LOOK WHEN WATCH EXPIRES AT 04Z. .FSD...NONE HACKER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 33 min |
| Jun 24, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 32 min |
| Jun 24, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 30 min |
| Jun 24, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 30 min |
| Jun 24, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 32 min |
| Jun 24, 8:36 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 24 min |
| Jun 24, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 22 min |
| Jun 24, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 49 min |
| Jun 24, 8:54 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 36 min |
| Jun 24, 9:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 40 min |
| Jun 24, 9:22 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 53 min |
| Jun 24, 9:33 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 42 min |
| Jun 24, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 22 min |
| Jun 24, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 35 min |
| Jun 24, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 47 min |
| Jun 24, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 45 min |
| Jun 25, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 25, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 35 min |
| Jun 25, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 23 min |
| Jun 25, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 31 min |
| Jun 25, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 28 min |
| Jun 25, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.